Wisconsin, 2013Flooding in Wisconsin, March 11 to 17, 2013
March 11 to 17, 2013 · NWS MKX · 6 events in 5 counties and zones
35 inches fell over southern Wisconsin on March 10th through March 11th. 20 of an inch to nearly 2 inches of water to the rainfall, with all the resulting runoff flowing into area rivers and streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $6,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two-day rainfall totals of between 0.90 inch and 1.35 inches fell over southern Wisconsin on March 10th through March 11th. This rain fell on frozen ground that also had snow cover between 5 and 12 inches deep, melting some of the snow that added between 0.20 of an inch to nearly 2 inches of water to the rainfall, with all the resulting runoff flowing into area rivers and streams. This pushed several of the rivers into minor to moderate flooding, inundating nearby land areas and roads. Rivers crested between 2 and 4 feet above flood stage. Some of the fast-responding rivers and streams fell back within their banks in a day or two, while others remained above flood stage for almost a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 11, 2:53 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 11, 2:53 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
353 AM CDT MON MAR 11 2013
.TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.
WL CANCEL WINTER WX ADVY AS HEAVIER SNOW HAS REMAINED NORTHWEST OF
THIS AREA OVERNIGHT. MAY BE PATCHY -ZL MIXED IN WITH OCNL -SN
EARLY THIS MRNG IN THIS AREA BUT NOT ENOUGH TO WARRANT HEADLINES.
OTHERWISE...LINGERING SFC TROUGH OVER EASTERN TAF SITES EARLY THIS
MRNG RESULTING IN LIGHT BOUNDARY LAYER WINDS. THE LIGHT WINDS AND
COPIOUS LOW LEVEL MOISTURE SHOULD CONTINUE TO PRODUCE AREAS OF
DENSE FOG IN PARTS OF THE EAST THRU 12Z AND PERHAPS SEVERAL HOURS
BEYOND.
WL EXTEND DENSE FOG ADVY FOR SEVERAL HOURS IN THESE AREAS BUT LET
THE WESTERN FRINGES EITHER EXPIRE AT 12Z OR WL CANCEL
EARLY...PENDING HOW SFC OBS REACT TO THE GRADUALLY INCREASING
BOUNDARY LAYER WINDS AS SFC LOW PRESSURE MOVES NORTHWARD OVER LAKE
MI...ALLOWING THE PRESSURE GRADIENT TO INCREASE SLIGHTLY. ALREADY
SEEING SOME OBS VSBY INCREASE EVEN WITH LIGHT WEST TO NW SFC WNDS
AROUND 5KTS. BRIEF BURST OF HIGHER WINDS AT KENW HAS CAUSED VSBY
TO INCREASE...BUT THINKING THIS MAY BE TEMPORARY.
OTHERWISE...PATCHY DRIZZLE AND VERY LIGHT RAIN THIS MRNG IN THE
EAST WITH PATCHY LIGHT SNOW AND POSSIBLY SOME FREEZING DRIZZLE IN
THE WEST. CRITICAL THICKNESSES GRADUALLY FALL FROM WEST TO EAST
ACROSS THE CWA TODAY AS WEAKENING MID-LEVEL TROUGH AND DEFORMATION
SWEEP THROUGH THE REGION. LOW TO MID LEVEL Q-VECTOR CONVERGENCE
SPREADS ACROSS SRN WI DURING THE DAY. HENCE AREAS OF MOSTLY -SN
EXPECTED TO SPREAD ACROSS MUCH OF SRN WI THIS AFTN...POSSIBLY
LINGERING INTO THE EVENING. ANY ACCUMULATION WILL REMAIN LIGHT.
WEAKENING OMEGA ASSOCIATED WITH TROUGH PUSHES NORTHEAST OF THE
AREA TONIGHT. HOWEVER OVERNIGHT...WEAK ISENTROPIC OMEGA CAUSED BY
SHORT WAVE PASSING TO THE SOUTHWEST OF THE AREA MAY BRING SOME -SN
BACK INTO SRN WI AFTER MIDNIGHT.
.TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.
SHORT TERM MODELS CONTINUE TO SHOW A 500MB SHORTWAVE TROUGH MOVING
EAST SOUTHEAST THROUGH THE AREA ON TUESDAY. STRONG VORTICITY
MAXIMUM WITHIN TROUGH ROTATES THROUGH PORTIONS OF THE
AREA...DEPENDING ON WHICH MODEL SOLUTION IS USED. NAM/GFS FORECAST
SOUNDINGS ALSO SHOWING STEEP LOW LEVEL LAPSE RATES WITH SATURATION
AND IN THE DENDRITE GROWTH ZONE. NAM MORE AGGRESSIVE WITH LAPSE
RATES AND WEAK CAPE THAN THE GFS. NAM/GFS SHOWING LIGHT QPF...WITH
THE ECMWF/CANADIAN SHOWING LITTLE TO NO QPF.
ENOUGH EVIDENCE TO RAISE POPS TO HIGHER END CHANCE POPS TUESDAY
AFTERNOON. MAY HAVE TO GO HIGHER IN LATER FORECASTS IF MODELS
REMAIN CONSISTENT WITH THE ABOVE FEATURES. VERY LIGHT SNOW
ACCUMULATIONS MAY OCCUR WITH THESE SNOW SHOWERS. MAY SEE A MIX OF
LIGHT RAIN SHOWERS AND SNOW SHOWERS TUESDAY AFTERNOON IF
TEMPERATURES GET ABOVE FREEZING AS FORECAST. COULD SEE GUSTY WINDS
OCCUR WITH THE RAIN/SNOW SHOWERS AS WELL WITH THE STEEP LAPSE
RATES.
NAM KEEPS MOIST LOW LEVELS/STEEP LAPSE RATES INTO TUESDAY
EVENING...WITH THE GFS DRYING THINGS OUT. CANADIAN/NAM/ECMWF
SHOWING LIGHT QPF IN THE EVENING...WITH OTHER MODELS DRY. NOT
MUCH IN THE WAY OF UPWARD VERTICAL MOTION SEEN DURING THE
EVENING...BESIDES SOME MODEST Q VECTOR CONVERGENCE IN THE LOW TO
MID LEVELS. FOR NOW...WILL LEAVE LOW POPS IN THE EAST FOR TUESDAY
NIGHT. COOL TEMPERATURES WILL LINGER.
HIGH PRESSURE MOVES INTO THE REGION WEDNESDAY AND WEDNESDAY NIGHT.
THIS WILL BRING QUIET WEATHER TO THE AREA...ALONG WITH MODERATING
TEMPERATURES.
.THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
GFS/ECMWF SHOWING SOME DIFFERENCES WITH FEATURES DURING THIS
PERIOD. ECMWF IS ABOUT SIX HOURS QUICKER WITH BRINGING FOCUSED
WARM AIR ADVECTION AND SHORTWAVE TROUGH/VORTICITY MAXIMUM
SOUTHEAST THROUGH THE AREA THURSDAY/THURSDAY NIGHT. MAY SEE LIGHT
SNOW BECOME A MIX DURING THURSDAY AFTERNOON...AS TEMPERATURES RISE
ABOVE FREEZING. USED CONSENSUS POPS AND TEMPERATURES FOR THURSDAY
AND THURSDAY NIGHT.
WEST NORTHWEST 500MB FLOW GRADUALLY SHIFTS MORE WESTERLY FRIDAY
INTO SUNDAY ACROSS THE REGION. GFS/ECMWF BRING A WEAK LOW
SOUTHEAST THROUGH THE REGION LATE FRIDAY AND FRIDAY NIGHT.
SHORTWAVE TROUGH MOVES THROUGH THE REGION LATE SATURDAY AND INTO
SATURDAY NIGHT.
BOTH MODELS BRING AT LEAST LIGHT QPF ACROSS THE AREA FRIDAY
NIGHT...THEN PRECIPITATION WINDING DOWN ON SATURDAY. DRIER FLOW
FROM THE EAST TRIES TO DRY THINGS OUT FOR A TIME SUNDAY...THOUGH
AREA DOES GET CLIPPED BY QPF. CONTINUED TREND WITH CONSENSUS POPS
AND TEMPERATURES.
&&
.AVIATION/12Z TAFS/...
AREAS OF DENSE FOG WILL GRADUALLY THIN AND DISSIPATE THIS MORNING
AS BOUNDARY LAYER WINDS SLOWLY INCREASE BEHIND SFC LOW MOVING
NORTHWARD OVER LAKE MI. MAY NEED TO KEEP SOME 1/4SM VSBYS IN ERN
TAF SITES FOR A TIME BEYOND 12Z. OTRW IFR AND LOWER CIGS AND VSBYS
WL INCREASE TO MVFR LATER TODAY AND TONIGHT.
&&
.MARINE...
CANCELLED SMALL CRAFT FOR LMZ643 AS PRESSURE GRADIENT HAS BECOME
MUCH MORE BAGGIER ACROSS THE NEARSHORE WATERS OVERNIGHT AS SFC LOW
PRESSURE MOVED NORTHEAST ACROSS THE REGION. LINGERING SFC TROUGH
WILL MOVE THROUGH THE NEARSHORE WATERS THIS MRNG AS LOW PRESSURE
CONTINUES TO MOVE NWD. WINDS WL TURN TO THE WEST TO NORTHWEST AND
INCREASE ONCE AGAIN LATER TODAY AND TONIGHT. WIND GUSTS WL REACH
THE LOWER 20 KT RANGE BUT NOT ENOUGH CONFIDENCE TO ISSUE SMALL
CRAFT ADVY AT THIS TIME.
AVAILABLE WEBCAMS NOT SHOWING MUCH FOG OVER THE SHORE AREAS
OVERNIGHT AND WITH LOWER DEWPT AIR SLOWLY PUSHING ACROSS NEARSHORE
WATERS THIS MRNG...NOT PLANNING ON ISSUING MARINE DENSE FOG ADVY
AT THIS TIME. OF COURSE THIS MAY CHANGE ONCE THE SUN RISES.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 7 AM CDT THIS MORNING FOR WIZ051-058-
063-067-068.
DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR WIZ052-059-
060-064>066-069>072.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...MBK
TUESDAY THROUGH SUNDAY...WOODHazardous weather outlook, Mar 11, 4:05 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 AM CDT MON MAR 11 2013
WIZ046-047-051-052-056>060-062>072-121015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
505 AM CDT MON MAR 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
LIGHT WINDS AND LOW LEVEL MOISTURE WILL CONTRIBUTE TO AREAS OF
DENSE FOG LINGERING THROUGH THE EARLY MORNING. A DENSE FOG
ADVISORY IS IN EFFECT THROUGH MID-MORNING IN THE SOUTHEAST.
MODERATE RAINFALL AND MELTING SNOW OVER THE WEEKEND HAS CAUSED
AREA RIVERS TO RISE ABOVE BANKFULL AND FLOOD STAGE. THESE HIGH
RIVER LEVELS WILL CONTINUE THE NEXT SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.
LMZ643>646-121015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
505 AM CDT MON MAR 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG ARE POSSIBLE THIS MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS TUESDAY
THROUGH WEDNESDAY AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE
WESTERN GREAT LAKES.
WWW.WEATHER.GOV/MKX
MBK
Flood, Green
- When
- March 11, 5:18 AM CST to March 14, 1:29 PM CST
- Where
- Green County, 1.64 mi WSW of Brodhead to 1.36 mi WSW of Brodhead
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.614, -89.401
The Sugar River near Brodhead crested at 7.25 feet, 2.25 feet above flood stage, at 1200 pm CDT on March 12th.
Flood, Kenosha
- When
- March 11, 10:32 AM CST to March 17, 12:19 AM CST
- Where
- Kenosha County, 1.78 mi NW of Wheatland to 1.44 mi WNW of Wheatland
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.614, -88.229
The Fox River near New Munster crested at 11.94 feet, 1.94 feet above flood stage, at 9 am CDT on March 13th.
Flood, Lafayette
- When
- March 11, 5:15 PM CST to March 17, 3:00 AM CST
- Where
- Lafayette County, 5.27 mi SE of South Wayne to 5.84 mi SE of South Wayne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.514, -89.809
The Pecatonica River near Martintown crested at 17.59 feet, 4.09 feet above flood stage, at 145 am CDT on March 14th.
Flood, Sheboygan
- When
- March 11, 7:40 PM CST to March 16, 9:47 AM CST
- Where
- Sheboygan County, 1.45 mi ENE of Kohler to 1.52 mi WSW of Sheboygan
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.740, -87.754
The Sheboygan near Sheboygan crested at 11.54 feet, 3.54 feet above flood stage, at 805 pm CDT on March 12th.
Flood, Lafayette
- When
- March 11, 8:05 PM CST to March 12, 10:55 AM CST
- Where
- Lafayette County, 5.45 mi ENE of Yellowstone Lake State Park to 6.23 mi E of Yellowstone Lake State Park
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.791, -89.867
The Pecatonica River near Blanchardville crested at 13.03 feet, 2.03 feet above flood stage, at 1200 am CDT on March 12th.
Flood, Rock
- When
- March 11, 9:27 PM CST to March 12, 9:39 AM CST
- Where
- Rock County, 1.38 mi ESE of Prairie Airport to 1.69 mi ESE of Prairie Airport
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.542, -88.995
Turtle Creek near Beloit crested at 11.47 feet, 2.47 feet above flood stage, at 1040 pm CDT on March 11th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Montana, March 11, 201360 kt wind · 7 events
- Winter Storm in Wyoming, March 11 to 12, 20134 events
- Heavy Rain in Tennessee, March 11, 20133 events
- Coastal Flood in Puerto Rico, March 11, 20131 event
- Winter Weather in Colorado, March 11 to 12, 20131 event
- High Wind in Wyoming, March 11, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443263, 443256, 443261, 443259, 443264, 443262.